Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 56, NWS La Crosse, WI

May 28, 2019Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at May 28, 2019, 6:47 AM CDT for Vernon County, Wisconsin. It took effect at May 28, 2019, 8:42 AM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 6:47 AM CDT (11:47 UTC)
In effect from
May 28, 2019, 8:42 AM CDT
Expired
May 31, 2019, 1:00 PM CDT
In force
3 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Vernon County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Readstown (REAW3).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

672 
WGUS43 KARX 281147
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
647 AM CDT Tue May 28 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-282346-
/O.NEW.KARX.FL.W.0056.190528T1342Z-190531T1800Z/
/REAW3.1.ER.190528T1342Z.190529T1800Z.190531T0000Z.NO/
647 AM CDT Tue May 28 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River at Readstown.
* until Friday afternoon.
* At  6:00 AM Tuesday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 12.2 feet by Wednesday. The river will fall below 
  flood stage by Thursday evening.
* Impact...At 12.0 feet...The park along the river experiences 
  significant flooding.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$

NMB
4 follow-up statements
481 
WGUS83 KARX 281558
FLSARX


Flood Statement
National Weather Service La Crosse WI
1058 AM CDT Tue May 28 2019

.The flood warning continues along the Kickapoo River at 
Readstown.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-290658-
/O.EXT.KARX.FL.W.0056.000000T0000Z-190531T0400Z/
/REAW3.1.ER.190529T0000Z.190529T1200Z.190530T1000Z.NO/
1058 AM CDT Tue May 28 2019

The Flood Warning continues for
  The Kickapoo River at Readstown.
* until Thursday evening...Or until the warning is cancelled.
* At 10:00 AM Tuesday the stage was 10.8 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 11.9 feet by Wednesday morning. The river will fall 
  below flood stage by Thursday morning.
* Impact...At 12.0 feet...The park along the river experiences 
  significant flooding.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$

NMB
162 
WGUS83 KARX 290153
FLSARX


Flood Statement
National Weather Service La Crosse WI
853 PM CDT Tue May 28 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC103-123-291652-
/O.EXT.KARX.FL.W.0057.000000T0000Z-190531T0712Z/
/VIOW3.1.ER.190528T2314Z.190529T1200Z.190530T0712Z.NO/
853 PM CDT Tue May 28 2019

The Flood Warning continues for
  The Kickapoo River at Viola.
* until late Thursday night...Or until the warning is cancelled.
* At  3:48 PM Tuesday the stage was 13.7 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 15.0 feet by Wednesday morning. The river will fall 
  below flood stage by Thursday morning.
* Impact...At 15.0 feet...Banker Park and Campground in Viola 
  experiences significant flooding.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$

WIC123-291652-
/O.EXT.KARX.FL.W.0056.000000T0000Z-190531T0300Z/
/REAW3.1.ER.190529T1108Z.190529T1800Z.190530T0900Z.NO/
853 PM CDT Tue May 28 2019

The Flood Warning continues for
  The Kickapoo River at Readstown.
* until Thursday evening...Or until the warning is cancelled.
* At  8:00 PM Tuesday the stage was 10.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday morning and continue
  to rise to near 11.5 feet by Wednesday. The river will fall below 
  flood stage by Thursday morning.
* Impact...At 10.0 feet...The park along the river begins to flood.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$

MEA
878 
WGUS83 KARX 290719
FLSARX


Flood Statement
National Weather Service La Crosse WI
219 AM CDT Wed May 29 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse.

&&

WIC103-123-292219-
/O.CON.KARX.FL.W.0057.000000T0000Z-190531T0712Z/
/VIOW3.1.ER.000000T0000Z.190529T1200Z.190530T0712Z.NO/
219 AM CDT Wed May 29 2019

The Flood Warning continues for
  The Kickapoo River at Viola.
* until late Thursday night...Or until the warning is cancelled.
* Flood stage is 14.0 feet.
* Forecast...The river is forecast to rise to near 15.0 feet this 
  morning.
* Impact...At 15.0 feet...Banker Park and Campground in Viola 
  experiences significant flooding.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$

WIC123-292219-
/O.CON.KARX.FL.W.0056.000000T0000Z-190531T0300Z/
/REAW3.1.ER.190529T1129Z.190529T1800Z.190530T0900Z.NO/
219 AM CDT Wed May 29 2019

The Flood Warning continues for
  The Kickapoo River at Readstown.
* until Thursday evening...Or until the warning is cancelled.
* At  2:00 AM Wednesday the stage was 10.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 11.5 feet by today. The river will fall below flood 
  stage by Thursday morning.
* Impact...At 10.0 feet...The park along the river begins to flood.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$
812 
WGUS83 KARX 291523
FLSARX


Flood Statement
National Weather Service La Crosse WI
1023 AM CDT Wed May 29 2019

.Flooding no longer expected along the Kickapoo River at Readstown.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-291553-
/O.CAN.KARX.FL.W.0056.000000T0000Z-190531T0300Z/
/REAW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM CDT Wed May 29 2019

The Flood Warning is cancelled for
  The Kickapoo River at Readstown.
* At 10:00 AM Wednesday the stage was 10.5 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  10.7 feet today.
* Impact...At 10.0 feet...The park along the river begins to flood.

$$

CA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 28, 6:06 AM CDT, 41 minutes earlier.

Area forecast discussion, May 28, 6:06 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
606 AM CDT Tue May 28 2019

.SHORT TERM...(Today and tonight)
Issued at 252 AM CDT Tue May 28 2019

Main forecast concerns in the short term are on chances for showers
and thunderstorms.  A few storms could be strong over portions of
northeast Iowa and southwest Wisconsin tonight with the potential
for heavy rain.

Low pressure pulls east of the area today as weak high pressure
moves in from the north. The warm front pushes just south of the
area taking much of the instability for thunderstorms with it.
Precipitable water values edge up to 1.2 to 1.5 in northeast Iowa
and far southwest Wisconsin tonight with values increasing to the
south. Can't rule out a few storms capable of producing locally
heavy rain in these areas tonight but most of the heavy rain
threat should stay to the south in the instability/CAPE axis.

.LONG TERM...(Wednesday through Monday)
Issued at 252 AM CDT Tue May 28 2019

Main forecast concerns in the long term are on periodic chances
for showers and thunderstorms.

Upper trough and inverted surface trough meander across the area
Wednesday. The warm front stays south of the area keeping the
greatest instability off to the south. The NAM is showing
frontogenesis moving across the area during the day on Wednesday
generating showers and maybe an isolated thunderstorm. The NAM then
shunts this area of frontogenesis off to the east by Wednesday
evening, but the ECMWF and GFS keep showers and maybe a
thunderstorm or two going Wednesday night into Thursday. Given
the forecast model differences, will lean heavily toward a model
consensus blend for precipitation chances. Flow aloft then turns
northwest for the end of the week. The next system to watch is a
northwest flow wave expected to move through in the Friday night
through Saturday night timeframe. Depending on timing of a cold
front through the region, there may be some thunderstorms in
addition to showers. After Wednesday, high temperatures look to
warm back into the 70s with 60s possible on Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 606 AM CDT Tue May 28 2019

MVFR/IFR cigs to persist across the taf sites much of today as
abundant low level moisture remains trapped in/under an inversion
below 850mb. Diurnal warming to gradually raise the cloud bases into
the MVFR/VFR range for the afternoon hours. For the very late
afternoon into evening hours models indicating a period of lower
level anticyclonic flow may work to break up the lower cloud deck
to more of a sct layer. This looking short-lived with the next wave
thru the flow returning moisture and lift to the area later this
evening and for the overnight hours. Cigs looking to go back to MVFR
around 04-06z. Models inconsistent on enough forcing for SHRA as far
north as I-90, so only included a VCSH mention at the taf sites for
the overnight hours. N-NE winds around 10kts today, becoming more
easterly 5-10kts tonight.

&&

.HYDROLOGY...Through Tonight
Issued at 252 AM CDT Tue May 28 2019

Heavy rainfall of 1 to 3 inches on Monday has produced rises on
area rivers and streams with some minor flooding possible.
Additional showers and thunderstorms are possible over portions of
northeast Iowa and southwest Wisconsin tonight and a few of the
storms could produce brief heavy rainfall. The bulk of the heavy
rain tonight should stay south of the area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM....Wetenkamp
AVIATION.....RRS
HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 28, 4:50 AM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
450 AM CDT Tue May 28 2019

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-291000-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
450 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River. Rises
will occur on many of the tributary rivers with flooding possible
along portions of the Kickapoo and Trempealeau Rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are storm chances Friday night and Saturday. It is too early
to determine if there would be a severe risk with these storms.

Flooding will continue along portions of the Mississippi River and
possibly some tributary rivers.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports and any severe weather reports from the storms
on Monday would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-291000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
450 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River. Rises
will occur on many of the tributary rivers.

Thunderstorms are possible late this afternoon into tonight. A
few could be strong with the main threats being locally heavy
rains, hail and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are storm chances Friday night and Saturday. It is too early
to determine if there would be a severe risk with these storms.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports and any severe weather reports from the storms
on Monday would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/JW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:57 AM CDTRiver Flood WarningARXRichland, Vernon68 hr

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.